Hail, Gibson
- When
- April 5, 2:25 PM CST
- Where
- Gibson County, 3 mi N of Owensville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.313, -87.680
Scattered storms increased during the afternoon as solar heating destabilized the atmosphere. A surface low pressure center between St.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Scattered storms increased during the afternoon as solar heating destabilized the atmosphere. A surface low pressure center between St. Louis, MO and Quincy, IL tracked east-northeastward during the afternoon. Storms increased along and near a warm front that extended east-southeast from the low into southwest Indiana. Hail up to the size of dimes accompanied the strongest storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 5, 1:38 PM CST, 47 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 238 PM CDT Wed Apr 5 2017 .SHORT TERM...(Tonight through Friday night) Issued at 223 PM CDT Wed Apr 5 2017 Convective Watch posted just to our east. And it does appear threat will remain just to our east, even though we have picked up on some couplets/rotations in convective elements in southwest IL/far southeast MO vicinity, as well as marginally svr cores that thus far, have produced only small hail. We'll maintain ongoing vigilant wx watch for cells ongoing, but threat is hyper diminishing after 22Z-24Z, so it's a short window of opportunity for svr. With Low tracking into Indiana early this evening, mean southwesterlies will increase with sub Advisory threshold gusts. They'll continue overnight, as eventually, colder air comes in on winds that shift to the west, then northwest, by late tonight- early tmrw morning. Pops linger, albeit devoid of thunder, thru the night and activate again tmrw, particularly east. Diurnal destabilization combined with another spoke of PVA tmrw pm will enhance these pops along/to our eastern border. Colder air spills in tmrw night, but winds hold up and clouds will be persistent with ridge remaining to our west, despite temps dropping into 30s. Best night of radiational cooling then comes Fri night with the ridge moving in, skies clearing, and winds diminishing. We'll continue with areas of frost over all but southern SEMO, and highlighting the hazard on HWO. .LONG TERM...(Saturday through Tuesday) Issued at 354 AM CDT Wed Apr 5 2017 Long term will start off dry with high pressure drifting off to our east Saturday. This will allow for things to begin to warm up as winds eventually become more southerly and increase. May end up seeing some warm advection cloudiness Saturday, but do not think we will see any precip out of them at this time. Bigger warm up should come Sunday, with more in the way of sunshine and afternoon temps back into the mid 70s. Next cold front will be moving southeast toward the Ohio Valley as we head into early next week. Will begin to bring lower shower/thunderstorm chances back in for Monday, in the warm sector, but chcs will increase dramatically Tuesday as the moves actually moves into the forecast area. && .AVIATION... Issued at 223 PM CDT Wed Apr 5 2017 Restricted CIGS/VSBYS in convection will continue til 22-24Z time frame, after which thunder risk diminishes despite lingering shower chance, at least vicinity, thru the evening. Lowering CIGS occur with that linger, and persist overnight, as winds slowly shift from southwest to northwest by late tonight-tmrw morning. Strong gusts to nr 30 kts are possible, and while cloud bases may temporarily improve tmrw morning, restricted CIGS are still anticipated. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. &&
Hazardous Weather Outlook National Weather Service Paducah KY 320 PM CDT Wed Apr 5 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-061000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 320 PM CDT Wed Apr 5 2017 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms might reach severe limits in southeast Illinois, southwest Indiana, and northwest Kentucky, where a Severe Thunderstorm Watch is in effect until 8 pm. The best chance of a severe storm will be before 6 pm. Large hail is the most likely severe hazard, should one occur, however damaging winds, including an isolated tornado, cannot be ruled out. Storms may contain locally heavy downpours to cause isolated flooding of roadways. In addition, winds this evening and overnight will be picking up, averaging in the 20s mph with gusts to around 40 mph possible at times, as they shift from the southwest to northwest by late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Low temperatures in the 30s are possible Thursday night and Friday night. However, winds are expected to remain about 10 mph Thursday night. As a result, the best potential for killing frost is Friday night, when clear skies, light winds, and cool temperatures in the 30s make frost most likely to be more widespread and last for several hours. Frost chances are best east of the Mississippi river, where temperatures will be coolest, skies clearest, and winds lightest. Thunderstorm chances return to the forecast early next week. Lightning and heavy rain look to be the primary storm related hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation requested for Severe Thunderstorm Watch number 128.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1106 AM CDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL EAST CAPE GIRARDEAU 37.30N 89.50W
04/03/2017 E1.25 INCH ALEXANDER IL PUBLIC
QUARTER TO HALF-DOLLAR SIZED HAIL.
&&
DBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1133 AM CDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM TSTM WND DMG PERRYVILLE 37.73N 89.87W
04/05/2017 PERRY MO LAW ENFORCEMENT
STREET SIGN AND TREE LIMBS BLOWN DOWN...ITEMS SUCH AS
TRASH CANS AND WINDOW PLANTERS DISPLACED. ONE ENTIRE TREE
WAS BLOWN DOWN.
&&
DBSpecial Weather Statement
National Weather Service Paducah KY
118 PM CDT WED APR 5 2017
ILZ075-080-081-084-085-088-089-092-093-KYZ001-003-MOZ076-086-087-
110>112-114-051915-
Jackson IL-Union IL-Johnson IL-Perry IL-Alexander IL-Franklin IL-
Williamson IL-Jefferson IL-Pulaski IL-Carlisle KY-Fulton KY-
Bollinger MO-Cape Girardeau MO-Mississippi MO-Stoddard MO-
New Madrid MO-Scott MO-Perry MO-
118 PM CDT WED APR 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR UNION...PULASKI...JEFFERSON...
JOHNSON...ALEXANDER...FRANKLIN...PERRY...WILLIAMSON...JACKSON...
WESTERN FULTON...WEST CENTRAL CARLISLE...MISSISSIPPI...SCOTT...
BOLLINGER...PERRY...NEW MADRID...STODDARD AND CAPE GIRARDEAU COUNTIES
UNTIL 215 PM CDT...
At 118 PM CDT, Doppler radar was tracking a strong thunderstorm near
Delta, or near Chaffee, moving northeast at 60 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
this storm. Numerous other storms across southeast Missouri and
southwest Illinois are likewise capable of producing small hail and
strong wind gusts.
Locations impacted include...
Cape Girardeau, Carbondale, Marion, Sikeston, Mount Vernon, Jackson,
Herrin, Perryville, West Frankfort, Murphysboro, Dexter, Benton, Du
Quoin, Charleston, Pinckneyville, Carterville, Scott City, Anna,
Johnston City and Portageville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3639 8997 3663 8996 3663 9015 3688 9026
3704 9011 3764 9015 3787 8994 3780 8967
3822 8959 3821 8915 3847 8914 3847 8870
3734 8871 3730 8897 3707 8918 3651 8926
3657 8939 3646 8947 3658 8955 3634 8954
TIME...MOT...LOC 1818Z 227DEG 61KT 3714 8976Special Weather Statement
National Weather Service Paducah KY
212 PM CDT WED APR 5 2017
ILZ075-076-080>094-INZ085-KYZ003>007-010-014-MOZ087-112-052000-
Gallatin IL-Johnson IL-Wayne IL-Saline IL-Perry IL-Franklin IL-
White IL-Massac IL-Jackson IL-Pope IL-Union IL-Hardin IL-
Alexander IL-Hamilton IL-Williamson IL-Jefferson IL-Pulaski IL-
Posey IN-Carlisle KY-McCracken KY-Ballard KY-Crittenden KY-
Livingston KY-Union KY-Graves KY-Cape Girardeau MO-Mississippi MO-
212 PM CDT WED APR 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR UNION...PULASKI...WAYNE...
JEFFERSON...JOHNSON...ALEXANDER...EASTERN PERRY...WHITE...MASSAC...
WILLIAMSON...HAMILTON...GALLATIN...POPE...SALINE...FRANKLIN...
HARDIN...JACKSON...NORTHWESTERN POSEY...WESTERN LIVINGSTON...
NORTHWESTERN GRAVES...MCCRACKEN...BALLARD...NORTHWESTERN
CRITTENDEN...NORTHEASTERN CARLISLE...WEST CENTRAL UNION...
NORTHEASTERN MISSISSIPPI AND EAST CENTRAL CAPE GIRARDEAU COUNTIES
UNTIL 300 PM CDT...
At 210 PM CDT, Doppler radar was tracking strong thunderstorms near
Metropolis, Anna-Jonesboro, and Carbondale, moving northeast at 60
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Carbondale, Paducah, Marion, Mount Vernon, Herrin, Harrisburg, West
Frankfort, Murphysboro, Benton, Metropolis, Carterville, Carmi,
Fairfield, Anna, Eldorado, Johnston City, McLeansboro, Cairo,
Christopher and Jonesboro.
LAT...LON 3826 8815 3816 8793 3817 8791 3766 8816
3749 8806 3739 8847 3694 8849 3692 8908
3707 8931 3699 8927 3699 8930 3725 8946
3728 8952 3740 8942 3795 8960 3796 8916
3847 8914 3847 8870 3853 8870 3860 8816
TIME...MOT...LOC 1910Z 208DEG 69KT 3719 8879
psPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
235 PM CDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 5 N WHITESVILLE 37.76N 86.87W
04/05/2017 M0.75 INCH DAVIESS KY NWS EMPLOYEE
&&
RJPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
236 PM CDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM HAIL GALATIA 37.84N 88.61W
04/05/2017 E0.88 INCH SALINE IL PUBLIC
&&
SPThe Evansville,IN radar (KVWX), 7 km away, was scanning. The volume nearest the first event began at 20:24 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685061.